Alert archive / Pennsylvania / Flood Watches in 2021
Flood Watch 1, NWS State College, PA
NWS State College, PA issued this flood watch at Feb 27, 2021, 2:29 PM EST for Bedford County, Somerset County, Pennsylvania. It took effect at Feb 28, 2021, 5:00 AM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2021, 2:29 PM EST (19:29 UTC)
- In effect from
- Feb 28, 2021, 5:00 AM EST
- Expired
- Mar 1, 2021, 5:00 AM EST
- In force
- 24 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Bedford County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182 WGUS61 KCTP 271929 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 229 PM EST Sat Feb 27 2021 PAZ033-034-281200- /O.NEW.KCTP.FA.A.0001.210228T1000Z-210301T1000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Somerset-Bedford- Including the cities of Bedford and Somerset 229 PM EST Sat Feb 27 2021 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... The National Weather Service in State College has issued a * Flood Watch for a portion of central Pennsylvania, including the following areas, Bedford and Somerset. * From late tonight through late Sunday night * 1 To 2 inches of rain combined with melting snow at higher elevations could result in flooding. * Significant rises can be expected on small streams and creeks with minor flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MRS/SDT/ART
2 follow-up statements
202 WGUS61 KCTP 281132 FFACTP Flood Watch National Weather Service State College PA 632 AM EST Sun Feb 28 2021 .Rain will fall on a deep, primed snowpack and the rain could be heavy at times. This will lead to the snowmelt increasing. Flows in the streams and river tributaries may increase quickly and reach critical levels. PAZ033-034-010200- /O.CON.KCTP.FA.A.0001.000000T0000Z-210301T1000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Somerset-Bedford- Including the cities of Bedford and Somerset 632 AM EST Sun Feb 28 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Bedford and Somerset. * Through late tonight * 1 To 2 inches of rain combined with melting snow at higher elevations could result in flooding. * Significant rises can be expected on small streams and creeks with minor flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Lambert/Evanego
251 WGUS61 KCTP 281813 FFACTP Flood Watch National Weather Service State College PA 113 PM EST Sun Feb 28 2021 PAZ033-034-011000- /O.CON.KCTP.FA.A.0001.000000T0000Z-210301T1000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Somerset-Bedford- Including the cities of Bedford and Somerset 113 PM EST Sun Feb 28 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Bedford and Somerset. * Through late tonight * 0.75 To 1 inch of rain has fallen in the watch area this morning. An additional 0.50 to 1 inch of rainfall is expected this afternoon through tonight. * Rainfall runoff combined with melting snow in higher elevations could result in flooding. Significant rises are expected on rivers, streams, and creeks with minor flooding possible into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Steinbugl
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Feb 27, 1:33 PM EST, 56 minutes earlier.
Area forecast discussion, Feb 27, 1:33 PM EST, 56 minutes before
Area Forecast Discussion National Weather Service State College PA 133 PM EST Sat Feb 27 2021 .SYNOPSIS... Relatively mild weather with periods of rain to close out February before colder and windy conditions arrive for the start of March. Overall, the first week of March looks mainly dry across central PA with a warming trend by late week. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 1030AM/1530UTC: Last band of showers crossing the Allegheny Front will fall apart in the lee of the mtns as the mean flow turns to the west. Sfc temps have climbed above freezing at most sites along with RWIS road temps - so patchy light freezing rain/icing is no longer a concern. Low clouds and pockets of light rain/drizzle over central and eastern sections will give way to peaks of sunshine this afternoon courtesy of downslope flow with temps on track to surge toward 50F in the south central valleys. Previous Discussion Issued: 537 AM EST Sat Feb 27 2021 Left exit region of a 110-120 kt 300 mb jet and the best deep layer UVVEL will be exiting to the NE of the CWA by daybreak. A nearly saturated 0-2km layer, along with 850 mb wet bulb temps slightly above zero in most places, with 925 mb TWs slightly below zero will lead to some light showers of mainly rain or sleet this morning. Expect brightening skies during the afternoon, as weak low lifts into New England and boundary layer flow shift from southeast to west across Pa. Low level chilly air should be scoured out with arrival of occluded front, resulting in temperatures rising well above seasonal averages during the afternoon hours today. Latest NBM V4.0 NBS numerical guidance (along with dwindling snow cover) supports highs from the mid 40s over the northern mountains, to the mid 50s in the valleys of southern Pa. && .SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/... Look for dry conditions for much of tonight, before light rain spreads E into the region Sunday morning. Temperatures should edge back above freezing by that time or shortly thereafter.. A prolonged period of rain is expected Sunday and Sunday night with the steadiest rain over southern Pennsylsvania. Rainfall amounts will range from 0.25-0.50 inch north of I-80 to 1-1.5 inches over southern PA. Locally higher amounts are possible over Somerset and Bedford Counties. Significant river flooding is not expected, but rises on some streams and low lying areas is possible. && .LONG TERM /MONDAY THROUGH FRIDAY/... A stronger cold front will drop southeast into the northwest late Monday, and across the rest of the region Monday evening. A sharp fall in temps and a sfc 3 hourly pressure change of 3-4 mb/3 will help to create a rather strong NW wind and gusts possibly between 30-40 mph Monday night and early Tuesday considering that the base of 40 kt winds (in the well-mixed layer) makes it down to at least 2 kft agl. Wind chills will be quite noticeable Monday night and early Tues, but they will fall some 10-15 deg F shy of the Wind Chill Advisory criteria of -10C (Lower Susq Valley), and -15C elsewhere. High confidence of fair and seasonably chilly weather Tuesday, when all guidance tracks surface high and low-pwat air mass across Pa. The bulk of medium range guidance tracks a southern stream shortwave south of Pa Wednesday, probably too far south to affect the forecast area. However, enough uncertainty to maintain low POPs for a bit of either rain or snow. Latest ECENS and GEFS support fair and mild conditions Thursday associated with approaching high pressure and a flood of pacific air across the lower 48. Uncertainty ramps up by late next week. Have followed the bulk of guidance, which supports a cold front passage and a chance of rain/snow showers Friday. Latest GFS maintains above average 500mb heights and fair weather across the area. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... IFR cigs are widespread across central PA as of 12z, although a few sites are occasionally bouncing up to low-end MVFR cigs. Steady precipitation has pulled east of the region, although additional rain showers are approaching from the west. Showers will push back into the western highlands /BFD and JST/ this morning. As we progress into this afternoon, winds will shift from southerly to westerly which should help cigs to begin to improve to the southeast of the Allegheny Front. Reduced cigs will linger the longest across the western highlands /BFD and JST/. We will only have a brief break in the weather this evening into early tonight, with clouds thickening and lowering from southwest to northeast later tonight. Some light rain should move back into the southwest /JST, AOO and possibly UNV/ by daybreak on Sunday. Outlook... Tonight-Sun...Another round of steady rain will develop from southwest to northeast tonight and continue into Sunday. Monday-Mon night...Lingering showers tapering off early Monday. Snow showers possible Mon eve/night across nrn PA. Tuesday...Generally VFR. Wed...Light rain or snow is possible across far southern PA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Lambert/Fitzgerald/Steinbugl SHORT TERM...Lambert/Travis LONG TERM...Lambert/Travis AVIATION...Evanego
Hazardous weather outlook, Feb 27, 11:13 AM EST, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1113 AM EST Sat Feb 27 2021 PAZ004>006-010>012-017>019-024>028-035>037-041-042-045-046-049>053- 056>059-063>066-281615- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1113 AM EST Sat Feb 27 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts over 40 mph are possible Monday afternoon into Monday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ033-034-281615- Somerset-Bedford- 1113 AM EST Sat Feb 27 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. 1 to 2 inches of rain will produce significant rises on rivers and streams with minor flooding possible Sunday night into Monday. Wind gusts over 40 mph are possible Monday afternoon into Monday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
Nearby
Flood Watches in Pennsylvania, 2021Every flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.